Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 285, NWS Sioux Falls, SD

September 25, 2008Osceola County, Iowa; Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 25, 2008, 7:59 AM CDT for Osceola County, Iowa; Nobles County, Minnesota. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2008, 7:59 AM CDT (12:59 UTC)
Expired
Sep 25, 2008, 8:17 AM CDT
In force
18 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Osceola County, IA, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 8:05 AM CDTHAIL 0.752 Ssw Bigelow, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 251259
SVRFSD
IAC143-MNC105-251330-
/O.NEW.KFSD.SV.W.0285.080925T1259Z-080925T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 AM CDT THU SEP 25 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCEOLA COUNTY IN NORTHWEST IOWA
  SOUTHEASTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 830 AM CDT

* AT 758 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTH OF SIBLEY...OR 15 MILES SOUTHWEST
  OF WORTHINGTON...MOVING EAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIGELOW AROUND 810 AM CDT...
  OCHEYEDAN AROUND 830 AM CDT...

THIS EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR OSCEOLA 
AND NOBLES COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4361 9554 4341 9543 4329 9576 4352 9583
TIME...MOT...LOC 1258Z 248DEG 15KT 4346 9575

$$

CHAPMAN
1 follow-up statement
000 
WWUS53 KFSD 251317
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 AM CDT THU SEP 25 2008

IAC143-MNC105-251323-
/O.CAN.KFSD.SV.W.0285.000000T0000Z-080925T1330Z/
OSCEOLA IA-NOBLES MN-
817 AM CDT THU SEP 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NOBLES AND
OSCEOLA COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.  BRIEF HEAVY RAIN... 
SMALL HAIL AND WIND GUSTS TO 35 TO 40 MPH WILL BE POSSIBLE WITH 
THUNDERSTORMS MOVING THROUGH AREAS NEAR SIBLEY...OCHEYEDAN...BIGELOW 
AND ROUND LAKE.

LAT...LON 4361 9554 4341 9543 4329 9576 4352 9583
TIME...MOT...LOC 1317Z 248DEG 15KT 4348 9567

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:40 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 25, 3:40 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT THU SEP 25 2008

.DISCUSSION...
SCT TRW HAVE DEVELOPED ON NOSE OF LLJ AHEAD OF S/W. STORMS ARE GNLY
OCCURRING E OF A BKX-YKN LINE. THIS AXIS DRIFTS SLOWLY EWD THIS MORN
AS NOSE OF LLJ LIFTS N OF AREA AND ALREADY STARTING TO SEE THIS AS
STORMS NOW FIRING WELL N OF CWA. STILL ENUF ELEVATED INSTABIL TO
KEEP CHC OF TRW IN FCST THIS MORNING MAINLY E OF I29. WARMER AIR WL
SPREAD ACRS CWA TODAY AND SHUD BE WELL ABOVE NORM WITH HIGHS GENLY
IN THE 80S WITH NR 90 SW. ALSO WL SEE GUSTY S WINDS UP TO 35 MPH FM
MID MORN INTO AFTN.

DRY AND WARM WX CAN BE EXPECTED TONIGHT AND FRI AS RIDGE AXIS ALOFT
SHIFTS EWD ACRS THE REGION. SHUD ALSO SEE GUSTY S WINDS ACRSW MOST
OF THE CWA AGAIN ON FRI. AS RIDGE AXIS SHIFTS E...SHUD SEE CDFNT
PUSH SEWD ACRS CWA FRI NITE INTO SAT MORN WITH ASSOCD S/W FLATTENING
RIDGE. THIS WL BRING COOLER AND DRIER AIR INTO CWA FOR SAT. MAY SEE
A FEW LIGHT RW ACRS NERN CWA FRI NITE INTO ERLY SAT MORN...BUT FOR
NOW WL LEAVE DRY.

ANOTHER S/W IN NW FLOW WL BRING A WEAK CDFNT THRU CWA SUN AFTN AND
NIGHT. NOT A LOT OF MOISTURE TO WORK WITH BUT STILL CUD SEE A FEW
SPRINKLES OR LIGHT RW. THIS FNT SHUD PUSH TEMPS BACK DOWN TO NR NORM
FOR HIGHS EARLY NEXT WEEK WITH HIGHS IN THE 60S TO LOWER 70S.

NO REAL STRONG PUSHES OF COLD AIR EXPECTED THE NEXT 7 DAYS...SO NOT
SEEING ANY REAL TRHEAT FOR A FREEZE AS OF YET.

&&

.AVIATION...
LOW LEVEL JET TO PRODUCE SHOWERS AND THUNDERSTORMS THIS MORNING WITH
MOST OF THE ACTIVITY NEAR AND EAST OF INTERSTATE 29. MVFR LIKELY
WITH ISOLATED STRONGER THUNDERSTORMS...OTHERWISE VFR THROUGH THIS
AFTERNOON. SRLY SFC WINDS TO INCREASE TO 20 TO 35 MPH DURING THE
AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 25, 3:59 AM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 AM CDT THU SEP 25 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
359 AM CDT THU SEP 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL OCCUR THROUGH MID MORNING MAINLY
EAST OF INTERSTATE 29. A FEW STORMS MAY PRODUCE PEA TO MARBLE
SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 25, 7:33 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
733 AM CDT THU SEP 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             4 W LITTLE ROCK         43.44N 95.96W
09/25/2008  E0.88 INCH       LYON               IA   PUBLIC

&&

JCHAPMAN
Local storm report, Sep 25, 7:41 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 AM CDT THU SEP 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     HAIL             3 N LITTLE ROCK         43.48N 95.89W
09/25/2008  E0.75 INCH       LYON               IA   TRAINED SPOTTER

&&

JCHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:09 AM CDTSevere Thunderstorm WarningFSDLyon21 min
Sep 25, 7:29 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola31 min
Sep 25, 8:01 AM CDTSevere Thunderstorm WarningFSDWoodbury44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.